Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 74, NWS Raleigh, NC

June 19, 2020Franklin County, Nash County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 19, 2020, 4:03 PM EDT for Franklin County, Nash County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2020, 4:03 PM EDT (20:03 UTC)
Expired
Jun 19, 2020, 4:45 PM EDT
In force
42 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, NC, Nash County, NC

The radar

The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

844 
WUUS52 KRAH 192003
SVRRAH
NCC069-127-192045-
/O.NEW.KRAH.SV.W.0074.200619T2003Z-200619T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
403 PM EDT Fri Jun 19 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Nash County in central North Carolina...
  Eastern Franklin County in central North Carolina...

* Until 445 PM EDT.

* At 403 PM EDT, a severe thunderstorm was located near Bunn, or 12
  miles west of Nashville, moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Nashville, Dortches, Bailey, Bunn, Red Oak, Spring Hope, Castalia,
  Centerville, Pilot and Aventon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building. Torrential rainfall is also occurring.

&&

LAT...LON 3616 7790 3614 7789 3615 7786 3614 7781
      3587 7796 3577 7808 3576 7810 3582 7825
      3588 7829 3622 7825
TIME...MOT...LOC 2003Z 197DEG 17KT 3590 7816 

HAIL...1.00IN
WIND...60MPH
 
$$

10
2 follow-up statements
147 
WWUS52 KRAH 192025
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
425 PM EDT Fri Jun 19 2020

NCC069-127-192045-
/O.CON.KRAH.SV.W.0074.000000T0000Z-200619T2045Z/
Nash NC-Franklin NC-
425 PM EDT Fri Jun 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHWESTERN NASH AND NORTHEASTERN FRANKLIN COUNTIES...

At 425 PM EDT, a severe thunderstorm was located 9 miles east of
Louisburg, moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Red Oak, Spring Hope, Castalia, Centerville and Aventon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building. Torrential rainfall is also occurring.

&&

LAT...LON 3616 7790 3614 7789 3615 7786 3614 7781
      3591 7804 3598 7827 3622 7825
TIME...MOT...LOC 2025Z 194DEG 24KT 3611 7813 

HAIL...1.00IN
WIND...60MPH
 
$$

10
044 
WWUS52 KRAH 192045
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
445 PM EDT Fri Jun 19 2020

NCC069-127-192054-
/O.EXP.KRAH.SV.W.0074.000000T0000Z-200619T2045Z/
Nash NC-Franklin NC-
445 PM EDT Fri Jun 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NASH AND
NORTHEASTERN FRANKLIN COUNTIES WILL EXPIRE AT 445 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
northern Franklin County.

LAT...LON 3616 7790 3614 7789 3615 7786 3614 7781
      3591 7804 3598 7827 3622 7825
TIME...MOT...LOC 2044Z 197DEG 17KT 3618 7810 

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:20 PM EDT, 43 minutes earlier.

Area forecast discussion, Jun 19, 3:20 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
320 PM EDT Fri Jun 19 2020

.SYNOPSIS...
A sub-tropical ridge will briefly shift over the Southeast US early
next week before another upper level trough approaches the area mid-
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 320 PM Friday...

Scattered showers and thunderstorms are currently across the state
as of mid afternoon. A line of outflow can be seen between
showers/storms along the I-95 corridor, while another focus of
showers/storms is coming off the east slope of the Appalachian
Mountains. Showers and storms are expected to increase in coverage
through the afternoon and evening hours. Much of the area except the
Triad is under a marginal risk for severe storms. CAPE values are
modest, between 1000 and 2000 J/kg, but with minimal wind shear in
vertical profiles, this should limit overall severe weather.
However, downdraft CAPE is increasing, making damaging wind gusts
the primary threat. Both updraft and downdraft CAPE should decrease
rapidly with sunset, with only a slight chance of showers after
midnight. Overnight lows will be a couple degrees warmer than last
night, primarily in the mid 60s.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 320 PM Friday...

Saturday's forecast looks pretty similar to today's forecast, with
another round of numerous showers and thunderstorms in the
afternoon. The synoptic models shift the focus slightly farther
east, so pops range from 50s in western counties to 70s in the east.
Once again, chances for precipitation will become minimal after
sunset. Saturday's highs should be a couple degrees warmer than
today's, primarily in the mid 80s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 140 PM Friday...

The upper trough will gradually exit to our northeast early in the
day Sunday, with short wave ridging setting up over the Carolinas
for mid-late Sunday through Monday.  This will result in decreased
rain chances compared to the wetter pattern that we've recently been
in, thus at or below climo PoPs both days.  With ample sunshine both
days and H8 temps slightly above normal, look for highs in the low
90s both days, with Monday being the hotter of the two days.

On Tuesday another fairly deep and closed mid/upr low will move
southeast across the Northern Plains and Upper Midwest.  A lead
short wave on the east side of the deepening longwave trough will
cross the Carolinas Tuesday night, so while most of the daytime
Tuesday should be hot and dry over our area, rain chances will
quickly increase later in the day and at night.

Then the sfc cold front assoc with the aforementioned closed
low...which on Wednesday will be moving across the Great Lakes...
will gradually move into our area from the west and slowly across or
perhaps even stall over the region during the latter half of the
work week, thus resulting in above climo PoPs during that time, and
perhaps slightly cooler temps due to the increased presences of
clouds and showers.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM Friday...

24 hour TAF period: Generally low confidence forecast with this TAF
package. The overall situation looks similar to yesterday, with the
forecast calling for numerous to widespread development of
showers/storms during the afternoon, quiet conditions during the
evening, then development of MVFR cigs for a period around dawn.
However, coverage of showers/storms was quite slim yesterday, and
there were few restrictions around dawn. So the question with this
TAF package is whether to go with what's expected, or go with a
persistence forecast? Have aimed the 18Z package more in the
direction of what's expected, although a persistence forecast would
be very plausible as well. Have gone with MVFR showers at all sites
during the late afternoon and evening, and definitely cannot rule
out the chance of thunderstorms at any TAF site. No restrictions are
included for most of the night, but went with MVFR fog at all sites
around dawn with plenty of low level moisture around and calm winds
expected.

Outlook: The pattern will remain unsettled into next week. While
prevailing conditions will be VFR, restrictions will be possible in
both late night/early morning fog/stratus as well as
afternoon/evening showers/storms.

&&

.HYDROLOGY...
As of 300 PM Friday...

Areal flood warnings continue along and near the Tar River.
Significant river continues along the Tar River.
Please refer to the River flood statements and the Areal Flood
Warning in effect for details.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Green
SHORT TERM...Badgett
LONG TERM...Petro
AVIATION...Green
HYDROLOGY...Badgett/BSD
Hazardous weather outlook, Jun 19, 4:04 AM EDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
404 AM EDT Fri Jun 19 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-200815-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
404 AM EDT Fri Jun 19 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Numerous showers and scattered thunderstorms are expected through
this evening. Some of the showers and thunderstorms will be capable
of producing heavy rainfall. Isolated flash flooding is possible,
mainly this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 19, 2:59 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
259 PM EDT Fri Jun 19 2020

NCZ042-043-078-089-192000-
Johnston NC-Sampson NC-Wayne NC-Wilson NC-
259 PM EDT Fri Jun 19 2020

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT WAYNE...
NORTHERN SAMPSON...SOUTHWESTERN WILSON AND EASTERN JOHNSTON COUNTIES
UNTIL 400 PM EDT...

At 257 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from 12 miles south of
Smithfield to 9 miles north of Ammon. Movement was north at 5 mph.

Penny size hail and wind gusts up to 40 mph will be possible with
these storms.

Locations impacted include...
Goldsboro, Smithfield, Clinton, Fremont, Micro, Selma, Four Oaks,
Pine Level, Kenly and Princeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3482 7845 3509 7867 3512 7864 3512 7865
      3518 7864 3572 7828 3555 7782 3547 7783
      3518 7811 3519 7816 3511 7817
TIME...MOT...LOC 1857Z 170DEG 6KT 3533 7828 3494 7859
Special weather statement, Jun 19, 3:47 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
347 PM EDT Fri Jun 19 2020

NCZ026-027-041-042-192030-
Nash NC-Johnston NC-Franklin NC-Wake NC-
347 PM EDT Fri Jun 19 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN NASH...CENTRAL
WAKE...NORTHWESTERN JOHNSTON AND CENTRAL FRANKLIN COUNTIES UNTIL 430
PM EDT...

At 347 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles southwest of
Nashville to near Bailey to near Clayton to 8 miles south of Garner.
Movement was north at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Raleigh, Nashville, Louisburg, Wake Forest, Garner, Clayton, Zebulon,
Bunn, Knightdale and Wendell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3621 7801 3618 7798 3618 7797 3619 7797
      3618 7795 3619 7794 3618 7793 3619 7792
      3587 7796 3562 7843 3549 7864 3582 7874
      3601 7846 3613 7824 3622 7806
TIME...MOT...LOC 1947Z 176DEG 15KT 3588 7804 3579 7821 3567 7843 3558
7857

Green

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:59 PM EDTSpecial Weather StatementRAHJohnston, Sampson, Wayne61 min
Jun 19, 3:21 PM EDTAreal Flood AdvisoryRAHJohnston, Sampson, Wayne114 min
Jun 19, 3:47 PM EDTSpecial Weather StatementRAHFranklin, Nash, Wake43 min
Jun 19, 4:30 PM EDTSevere Thunderstorm WarningRAHWake45 min
Jun 19, 4:30 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Nash, Warren27 min
Jun 19, 4:34 PM EDTSpecial Weather StatementRAHChatham, Lee56 min
Jun 19, 4:55 PM EDTSpecial Weather StatementRAHWayne65 min
Jun 19, 5:02 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Harnett, Lee, Wake43 min
Jun 19, 5:22 PM EDTAreal Flood AdvisoryRAHWayne5 hr
Jun 19, 5:45 PM EDTSpecial Weather StatementRAHHarnett, Lee, Wake60 min
Jun 19, 5:53 PM EDTAreal Flood AdvisoryRAHDurham, Wake2 hr
Jun 19, 6:06 PM EDTAreal Flood AdvisoryRAHVance114 min
Jun 19, 6:13 PM EDTSpecial Weather StatementRAHDavidson, Guilford, Randolph62 min
Jun 19, 6:26 PM EDTAreal Flood AdvisoryRAHHarnett, Johnston, Wake3 hr
Jun 19, 7:01 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Moore, Stanly59 min
Jun 19, 7:13 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly47 min
Jun 19, 7:19 PM EDTSpecial Weather StatementRAHHarnett41 min
Jun 19, 7:25 PM EDTSpecial Weather StatementRAHWayne65 min
Jun 19, 7:47 PM EDTFlash Flood Warning Considerable damage threatRAHHarnett, Johnston, Sampson, Wayne6 hr
Jun 19, 7:53 PM EDTFlash Flood Warning Considerable damage threatRAHAnson, Montgomery, Stanly6 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.